News Article

Spiking/Drink Spiking

At ENSA we are aware of the current situation regarding rising drink spiking cases in Edinburgh and the rest of the UK...

At ENSA we are aware of the current situation regarding rising drink spiking cases in Edinburgh and the rest of the UK. We know that this situation is concerning for many of you and we want you to be able to enjoy a night out safely.

We are taking all the possible steps to ensure your wellbeing on a night out. ENSA doesn’t own entertainment venues but we are working closely with our partner venues, The Three Sisters and ATIK to check that they are doing everything they can to keep you safe. ATIK has released a Spiking Prevention Statement and you can read their Care Policy on their website.

spikingWhat is Drink Spiking?

Spiking is giving someone alcohol or another drug without their knowledge or consent. Anyone charged with spiking could face up to 10 years imprisonment.

The most common form of spiking is 'drink spiking' where alcohol or another drug is added to someone’s drink without their knowledge or consent.

The most common substance used is alcohol (e.g. giving someone 'doubles' instead of 'singles' or topping up their drink, or adding extra shots, when they are not looking). However other drugs can be used, with more rapid and intense effects, such as 'GHB', 'GBL', Valium, Rohypnol or ketamine. These drugs can be more dangerous when mixed with alcohol and do not always have a strong taset of smell.

How can you tell if someone has been spiked?

Signs of being spiked might include:

  • Sudden change in how 'out of it' someone seems
  • Dizziness, nausea
  • Being unable to stand up, balance, coordinate or being really unsteady on your feet
  • Difficulty talking or heavy slurring
  • Vomiting
  • Losing consciousness

Spiking doesn't have to involve just drinks!

Spiking can take other forms, including:

  • Offering one form of recreational drug but substituting it for something else (e.g. offering cocaine but providing ketamine)
  • Giving someone a higher dose of recreational drugs than they expect/want

What to do if you think you or a pal have been spiked:

  • Speak to a member of staff at the venue as soon as you can — they want you to be safe and should be trained to help
  • Stay with your mates or call a friend or family member - ask them to stay with you or come and meet you. They should keep talking to you and provide reassurance.
  • If you feel in danger, or the effects get worse, call 999
  • Avoid or prevent consumption of more drugs (including alcohol)
  • Avoid or prevent leaving the venue alone or with anyone you don’t know and trust (including people who may have been buying you drinks)
  • Make sure a trusted person is present until the effects wear off
  • Consider reporting the incident to the police as soon as possible, ideally within 24 hours, as some drugs leave the body quickly. The police may ask for blood and urine samples - you can take a trusted friend or relative with you for support
  • Remember support is available from Rape Crisis on 08088 01 03 02 (6pm - 12am daily) and other health services, inlcuding the University Counselling & Mental Wellbeing team on 0131 455 2459 (9am - 5pm Mon-Fri) or counselling@napier.ac.uk

If you are concerned that you might have been spiked with a needle:

  • Most people would immediately feel pain of a needle entering their skin, even if under the influence of alcohol.
  • Injecting someone with enough drugs to incapacitate them would be likely to take long enough to notice, ie at least 15–20 seconds.
  • Contracting HIV from a needle stick injury is very rare indeed
  • If anyone has had contact with bodily fluids which may contain HIV or Hepatitis, Post-exposure Prophylaxis (PEP) is available via the NHS and your local sexual health service.  PEP should be taken as soon as possible, but it can be taken up to 72 hours after exposure. The earlier it is taken the more effective it is.
  • It would take at least 8 weeks to receive a definitive HIV test result after exposure

Follow this link for more information about spiking and support.

 


Get Social